Alert archive / Missouri / Wind Advisories in 2024
Wind Advisory 8, NWS Kansas City, MO
NWS Kansas City, MO issued this wind advisory at Apr 16, 2024, 3:36 AM CDT for 37 counties in Missouri; 7 counties in Kansas. It took effect at Apr 16, 2024, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 3:36 AM CDT (08:36 UTC)
- In effect from
- Apr 16, 2024, 9:00 AM CDT
- Expired
- Apr 16, 2024, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Kansas City, MO
All 44 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted.
232 WWUS73 KEAX 160836 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 336 AM CDT Tue Apr 16 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170000- /O.NEW.KEAX.WI.Y.0008.240416T1400Z-240417T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair- Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay- Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard- Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 336 AM CDT Tue Apr 16 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and northeast Kansas and central, north central, northeast, northwest and west central Missouri. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
841 WWUS73 KEAX 162105 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 405 PM CDT Tue Apr 16 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170000- /O.CON.KEAX.WI.Y.0008.000000T0000Z-240417T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair- Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay- Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard- Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 405 PM CDT Tue Apr 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of east central and northeast Kansas and central, north central, northeast, northwest and west central Missouri. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
288 WWUS73 KEAX 170011 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 711 PM CDT Tue Apr 16 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170115- /O.EXP.KEAX.WI.Y.0008.000000T0000Z-240417T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair- Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay- Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard- Cass-Johnson MO-Pettis-Cooper-Bates-Henry- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor 711 PM CDT Tue Apr 16 2024 ...WIND ADVISORY HAS EXPIRED... Winds will continue to gust to near 40 mph for the next hour or two before continuing to diminish overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:48 AM CDT, 2 hours 48 minutes earlier. Its key messages:
- Low end chances for showers and a few thunderstorms this evening into the early overnight hours. Conditional threat for strong to marginally severe storms.
- Showers and thunderstorms are likely tomorrow morning with a few strong to marginally severe storms possible.
- Best chance for high impact severe weather is tomorrow afternoon, especially for areas north of Interstate 70 and east of Interstate 35 in Missouri. Very large hail and a few tornadoes are the primary threats.
- Another chance for showers and storms on Thursday morning and afternoon. Severe weather is not anticipated at this time.
- Dry and chilly this weekend, with temperatures below normal.
Area forecast discussion, Apr 16, 12:48 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1248 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Low end chances for showers and a few thunderstorms this evening into the early overnight hours. Conditional threat for strong to marginally severe storms. - Showers and thunderstorms are likely tomorrow morning with a few strong to marginally severe storms possible. - Best chance for high impact severe weather is tomorrow afternoon, especially for areas north of Interstate 70 and east of Interstate 35 in Missouri. Very large hail and a few tornadoes are the primary threats. - Another chance for showers and storms on Thursday morning and afternoon. Severe weather is not anticipated at this time. - Dry and chilly this weekend, with temperatures below normal. && .DISCUSSION... Issued at 247 PM CDT Mon Apr 15 2024 500 mb heights plotted over water vapor imagery shows the mid level closed low currently centered over the Colorado/Utah border with attendant troughing over much of the SW CONUS. Strong 500 mb winds are rounding the base of the trough and into eastern CO/western KS with increased moisture and ascent evident on water vapor imagery over the south-central Plains and into the mid to lower Mississippi Valleys. At the surface, a deepening low is currently centered over NE Colorado/W Nebraska with a warm front draped west to east into north central Missouri. Another warm afternoon is ongoing across the area with 3 PM temperatures ranging from the upper 70s to mid 80s with breezy southeasterly winds. There will be a chance for some showers and potentially a few thunderstorms to develop later this evening into the early overnight period, but convection allowing models do not seem to be over enthused by this possibility. If anything does manage to initiate, a few storms could potentially be strong to marginally severe, with large hail being the primary threat. Better storm chances arrive tomorrow morning thanks to improved forcing for ascent, as the 500 mb low should be centered over western KS and the surface low should be centered over south central Nebraska with a cold front extending southward from the surface low through roughly Salina KS and just west of OKC by around 7 am. CAMs show widespread convection developing out ahead of the aforementioned cold front over KS and moving eastward, crossing the MO state line by around 8 am tomorrow morning. The morning convection does not look particularly impressive at this time, although some strong to marginally severe storms will be possible, especially over far NE KS and NW MO. The biggest concern for high impact severe weather comes tomorrow afternoon as the 500 mb low moves into eastern Nebraska and a band of 50 to 80 knot 500 mb winds overspreads the region. This will provide steep lapse rates and excellent deep layer wind shear capable of yielding supercells that could produce very large hail. Additionally, low level wind shear and hodographs will support the chance of tornadoes, and perhaps even stronger tornadoes (EF2+) over north-central and northeastern Missouri. This will largely be dependent on how the morning convection evolves and if we are able to get good enough clearing to allow for strong destabilization. CAMs are not in particularly great agreement at this time, but they do overall support the idea that discrete supercells will be possible tomorrow afternoon, especially for areas north of the Missouri River and east of Interstate 35. The severe weather threat should conclude by late afternoon/early evening as storms exit northeastern MO, but isolated to scattered showers may be possible along and ahead of a secondary cold front tomorrow evening. Outside of the severe threat tomorrow, very strong ambient southerly winds are expected tomorrow morning into tomorrow late afternoon, with sustained winds on the order of 20 to 30 mph and gusts as high as 40 mph, turning southwesterly behind the initial Pacific cold front tomorrow afternoon. Wednesday looks to be dry, with skies clearing by early to mid afternoon and highs ranging from as chilly as the mid 60s over far NE Missouri to as warm as the upper 70s for areas south of the KC metro. Heading into Thursday morning, a northern stream mid/upper trough should shift east from the Northwest into the Upper Midwest, sending a cold front through the area and bringing another chance for showers and thunderstorms. As of now, it appears that the chances for strong to severe storms should remain south of our region. High temperatures for Thursday will be very dependent on the timing of the front. As of now, forecast highs over NW Missouri where the front will move through much earlier in the day are only in the mid 50s, with highs as warm as 70 degrees toward the Ozark Plateau where the front will be slower to move through. However, the NBM 25th and 75th percentiles for high temperatures at MCI are 56 and 68 degrees, respectively, highlighting the current uncertainty. The weekend looks dry but chilly, with high temperatures below normal. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1248 AM CDT Tue Apr 16 2024 A weak line of showers and thunderstorm is currently passing by the terminals. Subsequent rounds of storms are expected through the period. Winds pick up ahead of an approaching line of storms anticipated around 13-14Z. Additional development is possible during the afternoon; however, these storms are likely to develop east of the terminals; thus, they were left out of the forecast at this time. Southerly winds remain gusty through the afternoon dissipating after sunset. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Williams AVIATION...Pesel
Hazardous weather outlook, Apr 15, 5:06 AM CDT, 22 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 506 AM CDT Mon Apr 15 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 506 AM CDT Mon Apr 15 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms return late this evening into Tuesday. Isolated showers and storms are possible across central and NW MO this afternoon into the evening. A few of these storms may be strong to severe. Damaging winds and small hail are the most likely hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Subsequent rounds of showers and thunderstorms are expected Tuesday. The first is expected early Tuesday morning before sunrise. A few of these storms may be strong to severe with the primary hazard being damaging winds. These storms work their way across the area through the day. There is the possibility that storms could intensify during the afternoon bringing the possibility of large hail, damaging winds, and isolated tornadoes. A third round of storms is possible late Tuesday night into early Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:31 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Gentry, Holt, Nodaway | 44 min |
| Apr 16, 8:13 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 47 min |
| Apr 16, 8:52 AM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Nodaway, Worth | 38 min |
| Apr 16, 9:54 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Clinton, Jackson, Platte | 51 min |
| Apr 16, 10:06 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 39 min |
| Apr 16, 10:10 AM CDT | Tornado Warning | EAX | Clay, Clinton, Platte | 20 min |
| Apr 16, 10:31 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Jackson and 1 more | 29 min |
| Apr 16, 10:59 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clinton, Daviess, DeKalb, Grundy and 3 more | 46 min |
| Apr 16, 11:31 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon, Schuyler | 44 min |
| Apr 16, 11:33 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 27 min |
| Apr 16, 11:37 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 23 min |
| Apr 16, 11:44 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer, Sullivan | 31 min |
| Apr 16, 12:03 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 27 min |
| Apr 16, 12:41 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 34 min |
| Apr 16, 12:43 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 32 min |
| Apr 16, 12:56 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 34 min |
| Apr 16, 1:09 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 39 min |
| Apr 16, 1:15 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Jackson, Johnson, Lafayette, Livingston and 1 more | 45 min |
| Apr 16, 1:46 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Grundy, Lafayette, Linn, Livingston and 3 more | 29 min |
| Apr 16, 2:09 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Carroll, Chariton, Linn, Livingston, Putnam and 1 more | 36 min |
| Apr 16, 2:31 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Chariton, Linn, Macon, Putnam, Schuyler and 1 more | 44 min |
Nearby
Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.